Home » News » FDA Alert News » FDA Warns About Suicide, Delirium Associated with Tamiflu


FDA Warns About Suicide, Delirium Associated with Tamiflu

By Senior News Editor
Reviewed by John M. Grohol, Psy.D. on November 17, 2006

The U.S. Food and Drug Administration (FDA), reacting to reports of self-injury, suicide and delirium, added a warning to the label on the popular anti-viral drug Tamiflu (oseltamivir phosphate). The FDA and the drug’s manufacturer, Hoffman-La Roche Inc., did so after reports surfaced in Japan of children who took the drug and then exhibited psychiatric symptoms, including confusion and delirium. Tamiflu is one of four treatments for seasonal flu in the U.S. It is usually taken to prevent or lessen the severity of the virus.

In a detailed report prepared by the FDA’s Division of Drug Risk Evaluation for its pediatric advisory committee, staff from the FDA described some of the cases in which otherwise normal children, most under 17, exhibited bizarre psychiatric behavior shortly after taking Tamiflu. Side effects occurred usually within a day of taking the drug and included panic attacks, delusions, delirium, convulsions, depression, loss of consciousness, and in some cases, suicide.

TamifluReported cases from the report include three people who fell to their deaths after taking the drug, including a 14-year-old boy who climbed atop the railing of his family’s condominium. The report also tells the story of an 8-year-old boy who, after taking a single dose of Tamiflu, wouldn’t answer to his own name and was growling. Another case involved a 14-year-old girl, struck with paranoia, who swore someone was watching her from outside her home and that her salad had been poisoned. The report also cites two men fell to their deaths after taking Tamiflu, and one of them left a suicide note. None of the cases had any reported psychological or neurological problems before taking the medication.

“We are concerned that when/if the use of this drug increases in the U.S. … there may be increasing cases of adverse consequence in the U.S,” the FDA report stated.

The reports came mostly from Japan because Tamiflu is prescribed far more frequently than in the U.S. (24.5 million times in 4 years in Japan, versus 6.5 million prescriptions during the same period in th U.S.).

The new, supplementary information on the Tamiflu label states: “People with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking TAMIFLU and should be closely monitored for signs of unusual behavior.”It is still unclear how Tamiflu might contribute to such behavior, but experts have noted that in the majority of cases, the symptoms ceased after use of the drug was discontinued.In a prepared statement, Tamiflu maker Roche Pharmaceuticals said that it “agreed with the FDA” on the label revision, but stressed that “there is no evidence of a causal relationship between the use of oseltamivir and the likelihood of neuropsychiatric events in influenza patients.”

Hoffman-La Roche said in a statement that reports of psychiatric side effects from Tamiflu were rare. “While any relative contribution of Tamiflu to these events is unknown, Roche is committed to working closely with the FDA to ensure that the product label accurately reflects the reports,” it said.

People with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking Tamiflu and should be closely monitored for signs of unusual behavior. A healthcare professional should be contacted immediately if the patient taking Tamiflu shows any signs of unusual behavior.

 

APA Reference
Nauert, R. (2006). FDA Warns About Suicide, Delirium Associated with Tamiflu. Psych Central. Retrieved on November 26, 2014, from http://psychcentral.com/news/2006/11/15/fda-warns-about-suicide-delirum-associated-with-tamiflu/411.html